Another strange question, can RA affect the skin?

A couple of years ago I had to stop wearing make up,everytime I wore mascara or lipstick my eyes would swell up & my lips would blister,so I would only wear it when I really needed to,like at my sons wedding back in july. Anyway since then ive been taking hydroxy,I went to a party last saturday,put on the war paint & the next day I was fine,put it on again last night (went to see dreamboats n petticoats,brilliant) & again alls well,so I reckon it must be the meds thats keeping the blisters at bay. Am I going mad or is it possible?- caza x

10 Replies

oldestnewest
  • That sounds like an allergic reaction. There are actually several different types of allergic reactions, and one type (can't remember what they call it, but could be what they call a type 4 reaction or might be more of a hypersensitivity reaction) you won't necessarily get a reaction the first time you get the offending substance, but it triggers antibodies, so that the next time you have the same thing soon after you will get the reaction.

    I'm like that with avocado, and the way it works is if I eat avocado regularly I get a reaction every time. If I don't have it for ages, and then have it once, no reaction. If I have it again within a few days I get a reaction.

    You could always check by putting a bit of makeup on again today and see if you do get the reaction.

    If not, then my other theory would be that its got something to do with autoimmune response and the hydroxy is dampening that down, so no reaction.

  • Hi - coincidentally I have just asked NRAS Victoria if she's come across anything connecting RA and allergic conditions such as eczema on her latest blog. I am very interested in making this connection so will watch this space! Tilda

  • there is the obvious connection of psoriasis and autoimmune conditions, but I think atopic eczema can go alongside as well. Plus the fact that GPs particularly don't always diagnose skin conditions accurately so you might think you have one thing but actually have another.

  • I used to wear make up daily,not loads just a bit. After my sons wedding I ended up with five blisters on my lips,not a good look,its the same lipstick so reckon it has to be the meds thats stopping the reaction but did the RA cause it? Will be interested in what Victoria says,Tilda. Thank for the replies x

  • Hi Caza

    Victoria did post some information recently about RA and allergies but it was more looking at allergies being a potential trigger for RA. I've included the link to the post below where you can find this information if you'd like to have a read: nras.healthunlocked.com/blo...

    If you are concerned it would be worth mentioning this to your rheumatology team.

    Kind regards

    Sarah Kate

    NRAS

  • Hi

    I've found that I itch, mainly on my lower legs and lower arms. I put it down to the meds we are on. Keep forgetting to mention it to gp.

    Jx

  • The skin of my right hand stings sometimes and goes very red even though the finger joints are only mildly affected - RA or MTX?? That's the trouble with taking strong drugs, they are a double-edged sword for sure.

  • i have chronic idiopathic urticaria and it sounds like you're describing giant urticaria or anigio-odema, i take antihiatamines to minimise any symptoms but anrihistamines don't really work that well for it.

    histamine is one substance your body releases during an allergic reaction, and you are having an allergic reaction, a type of antibody conected to the immune sytem is also released - i think it's called ige - when you expose your immune system to a substance your allergic to you immune system attacks it and histamine and ige are released into your cells and this is what causes the swelling.

    you might not be allergic to make up anymore though as your immune system has had a chance to recover and the mast cells which release the ige will no longer produce the antibody to fight it.

    i think thats correct, thats how i understand it works anyway.

    you could try using different brands of make up, i've found that the higher priced make up can be the worst for causing irritation, but also try to avoid the very cheap and nasty stuff as that can be just as bad. pencil eyeliners are better than rhe liquid, powder foundation is better than the liquid too.

  • Hi,thanks for the reply. I have tried different brands & your right the more expensive the worse it is. I guess Im just puzzled that its stopped since taking hydroxy. I just hadnt conected it with whats been happening to my body these last couple of years.

  • Just a thought out of my recent experience. I'd keep an open mind about allergic reactions they may be related to meds and may not. Patch tests can show a lot, but the unit where I went to last week adds light to them and found that made me react. So it could be meds but maybe not.

You may also like...